Arkansas, 2011Drought in Arkansas, March 8 to 31, 2011
March 8 to 31, 2011 · NWS LZK · 2 events in 2 counties and zones
Early in March, severe drought conditions spread into parts of western Arkansas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in March, severe drought conditions spread into parts of western Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 8, 5:52 AM CST, 8 minutes earlier.
Area forecast discussion, Mar 8, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
552 AM CST TUE MAR 8 2011
.AVIATION...
A STORM SYSTEM WILL CONTINUE TO MOVE OUT OF THE CENTRAL PLAINS
THIS MORNING WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY
DURING THE LATE MORNING. VFR AND MVFR CONDITIONS EARLY THIS
MORNING WILL DETERIORATE TO IFR BY MIDDAY. SOME OF THE
THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE ESP[ESPECIALLY DURING
THE OVERNIGHT HOURS AS A SQUALL LINE FORMS ON THE ADVANCING COLD
FRONT. SOUTHEAST WINDS WILL SHIFT TO THE NORTHWEST AFTER THE
FRONT MOVES THROUGH WITH CONDITIONS BECOMING VFR AGAIN BY THE END
OF THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 417 AM CST TUE MAR 8 2011/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A LARGE AREA OF SHOWERS/ELEVATED THUNDERSTORMS CONTINUE THIS MORNING
ACROSS NORTHEAST OKLAHOMA...WITH SHOWERS INCREASING IN COVERAGE
ACROSS SOUTHWEST ARKANSAS. AS UPPER SYSTEM MOVES OUT OF THE DESERT
SOUTHWEST TODAY...SURFACE LOW WILL MOVE NORTHEAST ALONG THE I-44
CORRIDOR...WITH A COLD FRONT MOVING THROUGH ARKANSAS.
MAIN QUESTION OF TODAY WILL BE HOW FAR NORTH WARM FRONT...AND THUS
INSTABILITY...WILL MOVE. FOR THE DAYLIGHT HOURS...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE NORTH...WITH LARGE HAIL THE MAIN
CONCERN.
ATTENTION WILL THEN TURN TO THE COLD FRONT THAT WILL MOVE THROUGH
THIS EVENING INTO THE OVERNIGHT HOURS. WHILE THE TIMING OF THIS
SYSTEM IS NOT THE GREATEST IN REGARDS TO SEVERE POTENTIAL...IF
ENOUGH INSTABILITY IS ABLE TO MOVE NORTH...THERE IS ENOUGH WIND
ENERGY TO WARRANT A CONCERN FOR ISOLATED TORNADOES. HOWEVER...THE
BETTER SEVERE THREAT WILL BE DAMAGING WINDS AS THE STORMS WILL FORM
INTO A SQUALL LINE.
ANOTHER CONCERN WILL BE HEAVY RAINFALL...BUT WITH THE BETTER
MOISTURE REMAINING SOUTH AND SOUTHEAST OF THE STATE...HAVE HELD OFF
ON ANY FLOOD HEADLINES. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...BUT DUE TO THE SPEED OF THE SYSTEM...FLASH FLOODING WILL
BE LIMITED.
THE COLD FRONT WILL MOVE EAST OF THE STATE DURING THE EARLY MORNING
HOURS...WITH RAINFALL MOSTLY OUT OF THE AREA BY SUNRISE WEDNESDAY
MORNING.
TEMPERATURES WILL BE SLIGHTLY COOLER THAN NORMAL FOR THE MIDDLE OF
THE WEEK...AS HIGH PRESSURE MOVES IN BEHIND THE COLD FRONT. AS THE
HIGH MOVES EAST THURSDAY...TEMPERATURES WILL BEGIN TO WARM...AND
CONTINUE THROUGH THE END OF THE WORK WEEK.
LONG TERM...SATURDAY THROUGH MONDAY
MEDIUM RANGE MODELS ALL AGREE THAT OVERALL PROGRESSIVE PATTERN WILL
CONTINUE THROUGH THE EXTENDED PERIOD AND BEYOND. MODELS IN DECENT
ENOUGH AGREEMENT EARLY IN THE PERIOD BEFORE MODELS DIVERGE WITH THE
NEXT POSSIBLE SIGNIFICANT SYSTEM COMING IN LATE IN THE WEEKEND AND
EARLY NEXT WEEK.
GFS DEVELOPS A STRONG UPPER LEVEL LOW FOR MONDAY WHILE THE ECMWF IS
CONSIDERABLY WEAKER WITH THIS FEATURE. HOWEVER...PREVIOUS ECMWF RUNS
WERE NOT SHOWING THIS FEATURE AT ALL AND ITS POSSIBLE THIS MODEL MAY
BE TRENDING THE WAY OF THE GFS. REGARDLESS...WE ARE STILL TALKING
DAY SEVEN AND ONLY LOW END POPS CAN BE JUSTIFIED UNTIL MODELS BEGIN
TO SETTLE ON A SOLUTION.
PERIOD INITIATES WITH A WEAK COLD FRONT EXITING THE STATE BUT NO
PRECIPITATION IS EXPECTED FROM THIS FEATURE AND BARELY ANY CLOUDS
WILL MARK ITS PASSAGE. OTHERWISE...HIGH PRESSURE WILL DOMINATE
THROUGH THE WEEKEND WITH CLOUDS ON THE INCREASE LATE SUNDAY AS NEXT
PACIFIC SYSTEM DROPS INTO THE WESTERN HIGH PLAINS. TEMPERATURES WILL
BE A FEW DEGREES ABOVE NORMAL ON SATURDAY BEFORE INCREASING CLOUD
COVER SUNDAY BRINGS THEM BACK TO NEAR NORMAL. MAV/MEX NUMBERS LOOK
GOOD AND ARE GENERALLY ACCEPTED.
AFOREMENTIONED PACIFIC SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
BACK TO THE AREA MONDAY WITH THE GFS MUCH WETTER AND FASTER VERSUS
ITS ECMWF COUNTERPART. FOR REASONS LISTED PREVIOUSLY...WILL ONLY
HOLD ONTO LOW END POPS FOR THIS SYSTEM AND TAKE A WAIT AND SEE
APPROACH. IF CURRENT GFS THINKING COMES TO FRUITION...SEVERE WEATHER
CAN NOT BE RULED OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 56 48 57 34 / 90 90 10 10
CAMDEN AR 66 52 64 36 / 90 80 10 0
HARRISON AR 56 42 52 31 / 90 70 10 10
HOT SPRINGS AR 64 47 60 35 / 90 80 10 10
LITTLE ROCK AR 62 49 60 35 / 90 80 10 10
MONTICELLO AR 65 55 63 37 / 90 90 10 10
MOUNT IDA AR 64 45 59 35 / 90 70 10 10
MOUNTAIN HOME AR 54 44 54 32 / 90 80 10 10
NEWPORT AR 58 50 58 35 / 90 90 10 10
PINE BLUFF AR 64 53 62 37 / 90 90 10 10
RUSSELLVILLE AR 61 44 56 33 / 90 70 10 10
SEARCY AR 59 49 58 35 / 90 90 10 10
STUTTGART AR 62 53 60 36 / 90 90 10 10
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...58 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Mar 8, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE MAR 8 2011
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE MAR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM....LOCATED IN THE CENTRAL ROCKIES
THIS MORNING... WILL MOVE EASTWARD THROUGH TONIGHT WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS RETURNING TO THE FORECAST AREA. THERE ARE
TWO CHANCES OF SEVERE WEATHER WITH THIS PARTICULAR SYSTEM...ONE FROM
LATE THIS MORNING AND INTO THIS AFTERNOON WITH AN ADDITIONAL ROUND
POSSIBLE LATER TONIGHT. THE MAJORITY OF THE STATE IS UNDER A SLIGHT
RISK AT THIS TIME.
MOISTURE IS EXPECTED TO STREAM INTO THE STATE IN ADVANCE OF THE
SYSTEM. AN UPPER LEVEL IMPULSE MOVING THROUGH WILL HELP INCREASE THE
COVERAGE OF SHOWERS AND THUNDERSTORMS THIS MORNING AND INTO THE
AFTERNOON HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL THE PRIMARY CONCERN.
AS THE STORM SYSTEM LIFTS TO THE NORTHEAST...THE SECOND CHANCE OF
SEVERE WEATHER WILL OCCUR ALONG THE TRAILING COLD FRONT AS IT
SWEEPS ACROSS THE STATE. A SQUALL LINE IS EXPECTED TO DEVELOP THIS
EVENING AND LAST THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT AT
THIS POINT APPEARS TO BE DAMAGING WINDS BUT LARGE HAIL CAN NOT BE
EXCLUDED AS WELL.
AS WINDS WILL BE ROTATING WITH HEIGHT...A FEW TORNADOES CAN NOT BE
RULED OUT. THE BEST CHANCES OF SEEING ANY TORNADO ACTIVITY WILL
EXTEND SOUTH OF A WALDRON TO LITTLE ROCK TO BRINKLEY LINE.
THIS SEVERE WEATHER THREAT IS NOT CERTAIN BY ANY MEANS. THE OVERALL
THREAT WILL BE DEPENDENT UPON HOW MUCH WARM AND UNSTABLE AIR MAKES
IT INTO THE STATE. IF BREAKS IN THE OVERCAST DO DEVELOP...THIS WILL
HELP THE AIR MASS BECOME MORE UNSTABLE.
EVEN IF SEVERE WEATHER DOES NOT MATERIALIZE...RAINFALL AMOUNTS OF A
HALF INCH TO AN INCH AND A HALF WILL BE COMMON ACROSS THE STATE.
HEAVIER RAINFALL WILL BE POSSIBLE OVER THE EASTERN THIRD OF THE
FORECAST AREA.
MUCH LIKE THE PAST FEW EVENTS...THE BEST CHANCES OF SEEING SEVERE
WEATHER WILL BE DURING THE OVERNIGHT HOURS AND PRECAUTIONS FOR
STRONG THUNDERSTORMS AT NIGHT SHOULD BE TAKEN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT WILL BE EAST OF THE FORECAST AREA BY WEDNESDAY
MORNING WITH BREEZY AND COOLER CONDITIONS RETURNING TO THE FORECAST
AREA AS HIGH PRESSURE BUILDS IN. THE NEXT CHANCE OF PRECIPITATION
WILL NOT OCCUR UNTIL SUNDAY NIGHT AND MONDAY WHEN THE NEXT STORM
SYSTEM APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT
HOURS.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
Drought, Scott
- When
- March 8, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Scott forecast zone
- Reported by
- Other Federal Agency
At the beginning of March, moderate drought covered Scott County. Early in the month, conditions worsened, with severe drought developing over the entire county.
Drought, Logan
- When
- March 8, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Other Federal Agency
At the beginning of March, moderate drought covered Logan County. Early in the month, conditions worsened, with severe drought developing over the southern half of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 8 to 10, 20112 injured · $7.8 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 20111 injured · $716,000 · EF2 · 16 events
- Tornadoes and Flash Flooding in Alabama, March 8 to 9, 20114 injured · $95,000 · EF2 · 29 events
- Cold in South Dakota, March 8, 20111 death · 1 event
- Heat in Texas, March 8, 20111 death · 1 event
- Flash Flooding and Hail in Louisiana, March 8 to 9, 2011$1.5 million · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 2011$345,000 · EF1 · 8 events
- Tornado and Hail in Texas, March 8, 2011$400,000 · EF1 · 3 events
- Damaging Winds in Alabama, March 8 to 9, 20111 injured · $52,000 · 65 kt wind · 8 events
- Tornado and Hail in Texas, March 8, 2011$33,000 · EF0 · 13 events
- Strong Wind in Tennessee, March 8, 2011$30,000 · 2 events
- Drought in Texas, March 8 to 31, 201114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283593, 283595.